Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 231, NWS Des Moines, IA

July 5, 2011Hancock County, Kossuth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2011, 3:10 PM CDT for Hancock County, Kossuth County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2011, 3:10 PM CDT (20:10 UTC)
Expired
Jul 5, 2011, 3:37 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hancock County, IA, Kossuth County, IA

The radar

The Des Moines radar (KDMX), 160 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:15 PM CDTTSTM WND DMG1 Ene Lone Rock, IASOME TWO TO THREE INCH DIAMETER BRANCHES DOWN. FROM NSSL SHAVE PROJECT.
Jul 5, 3:22 PM CDTTSTM WND DMG2 W Burt, IALISTENER REPORT RELAIED VIA KLGA. TELEPHONE POLES DOWN...DAMAGE TO BUILDING...POSSIBILY A TRAILER DAMAGED TOO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

837 
WUUS53 KDMX 052010
SVRDMX
IAC081-109-052100-
/O.NEW.KDMX.SV.W.0231.110705T2010Z-110705T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 400 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BANCROFT...OR 12 MILES NORTH OF ALGONA...AND
  MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURT AROUND 320 PM CDT.
  WESLEY AROUND 355 PM CDT.
  CORWITH AROUND 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4311 9382 4293 9396 4323 9444 4337 9429
TIME...MOT...LOC 2011Z 308DEG 21KT 4324 9426
WIND...HAIL <50MPH 1.00IN

$$

ZOGG
3 follow-up statements
333 
WWUS53 KDMX 052021
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT TUE JUL 5 2011

IAC081-109-052100-
/O.CON.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/
KOSSUTH IA-HANCOCK IA-
321 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
HANCOCK AND CENTRAL KOSSUTH COUNTIES UNTIL 400 PM CDT...

AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
MILES SOUTH OF BANCROFT...OR 10 MILES NORTH OF ALGONA...MOVING
SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESLEY AROUND 355 PM CDT.
  CORWITH AROUND 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4321 9440 4333 9424 4311 9382 4293 9396
TIME...MOT...LOC 2021Z 312DEG 21KT 4321 9420
WIND...HAIL 60MPH 1.50IN

$$

ZOGG
703 
WWUS53 KDMX 052033
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
333 PM CDT TUE JUL 5 2011

IAC081-052043-
/O.CAN.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/
HANCOCK IA-
333 PM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HANCOCK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING IS NO LONGER EXPECTED TO AFFECT 
THE WARNED AREA.

LAT...LON 4333 9424 4315 9397 4294 9398 4321 9440
TIME...MOT...LOC 2033Z 316DEG 21KT 4315 9419

$$

IAC109-052100-
/O.CON.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/
KOSSUTH IA-
333 PM CDT TUE JUL 5 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
KOSSUTH COUNTY UNTIL 400 PM CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6
MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESLEY AROUND 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4333 9424 4315 9397 4294 9398 4321 9440
TIME...MOT...LOC 2033Z 316DEG 21KT 4315 9419
WIND...HAIL 60MPH 1.50IN

$$

ZOGG
550 
WWUS53 KDMX 052037
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
337 PM CDT TUE JUL 5 2011

IAC109-052047-
/O.CAN.KDMX.SV.W.0231.000000T0000Z-110705T2100Z/
KOSSUTH IA-
337 PM CDT TUE JUL 5 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KOSSUTH COUNTY IS
CANCELLED...

THIS SEVERE THUNDERSTORM WARNING HAS BEEN REPLACED WITH A NEW SEVERE 
THUNDERSTORM WARNING...WHICH IS IN EFFECT FOR NORTHEASTERN HUMBOLDT 
COUNTY AND SOUTHERN KOSSUTH COUNTIES UNTIL 415 PM CDT.

LAT...LON 4333 9424 4315 9397 4294 9398 4321 9440
TIME...MOT...LOC 2037Z 316DEG 21KT 4313 9417

$$

ZOGG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:08 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 12:08 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CDT TUE JUL 5 2011

...UPDATED 18Z AVIATION DISCUSSION...

.UPDATE...
MCS HAS NOT DISSIPATED AS ANTICIPATED AND IS NOW EXPECTED TO ENTER
AT LEAST NWRN IA THIS MORNING SO HAVE BUMPED UP POPS TO THE BRINK OF
LIKELIES.  ALSO ADDED 12Z TAF DISCUSSION.

&&

.SHORT TERM /TODAY/...
IMMEDIATE QUESTION WILL BE PROGRESSION OF SD/MN MCS THIS MORNING.
RADAR TRENDS SHOW COMPLEX HAS BEEN DISSIPATING AS IT MOVES SLOWLY
SOUTH INTO LESS FAVORABLE INSTABILITY WITH UPSHEAR DEVELOPMENT STILL
FOCUSING INTO SD WHERE HEAVY RAINS REMAIN IN PROGRESS.  MEAN WIND
ONLY 20KTS THERE SO FEEL THAT MCS WILL NOT MAKE IT INTO NRN IA UNTIL
15Z OR LONGER...IF AT ALL.  ATTENTION THEN TURNS TO POTENTIAL FOR
RE-DEVELOPMENT ALONG THE APPROACHING COLD FRONT DURING PEAK
HEATING.  NAM...GFS...AS WELL AS VARIOUS ARW/NMM WRFS HAVE LITTLE
AGREEMENT ON HOW THIS MAY UNFOLD WITH VARIED SOLUTIONS IN TERMS OF
LOW LEVEL CONVERGENCE PLACEMENT AND AVAILABLE INSTABILITY.  THUS
HAVE ENDED UP WITH A FAIRLY LOW CONFIDENCE BROAD BRUSH OF POPS
ACROSS CENTRAL AND NRN IA.  SRN MOST EXTENT APPEARS TO BE 00Z NCEP
NMM WRF WHICH DEVELOPS CONVECTION AROUND KDSM 21Z-00Z SO HAVE LEFT
THAT THE SRN EXTENT OF POPS TODAY.  THERE IS A CONDITIONAL SEVERE
WEATHER POTENTIAL WITH WEAK/MOD SHEAR AND INSTABILITY IN
PLACE....DEPENDING ON MODEL SOLUTION.

TEMPS ARE GENERALLY ON THE HIGH END OF GUIDANCE...AS SUGGESTED BY
SOUNDINGS AND THEIR 24HR CHANGE VS PERSISTENCE.  ONLY EXCEPTION WAS
NW WHICH SHOULD BE COOLER EITHER DUE TO DEBRIS CLOUDS...LIGHT PRECIP
OR ACTUAL FROPA.

.LONG TERM /TONIGHT THROUGH SATURDAY/...MAIN CONCERN WITH THE
EXTENDED PERIOD IS WITH THE POTENTIAL FOR SEVERE STORMS TONIGHT
WITH COLD FROPA. OTHERWISE...GENERALLY DRY CONDITIONS THROUGH THE
REMAINDER OF THE WORK WEEK. LEANED TOWARD A BLEND OF THE GFS/ECMWF
FOR THE EXTENDED AND USED THE NAM TONIGHT INTO TOMORROW.
OVERALL...MODELS LOOK TO BE IN DECENT AGREEMENT.

TONIGHT THROUGH WEDNESDAY...STORMS LOOK TO CONTINUE THIS EVENING
AHEAD OF THE COLD FRONT BUT SEVERE CHANCES DIMINISH WITH THE
SUNSET AS INSTABILITY DECREASES. INSTABILITY IS REASONABLE WHERE
SURFACE BASED AND 0-1KM BOTH RANGE IN THE 800-1500 J/KG. LOW
LEVEL SHEAR VALUES ARE NOT IMPRESSIVE WHILE THE DEEP SHEAR SEEMS
GOOD ENOUGH TO SUPPORT MORE ORGANIZED STORMS WITH THE POTENTIAL
FOR DAMAGING WINDS/HAIL THREAT. NCAR AND NCEP WRF HAVE MCS
CONTINUING INTO THE EVENING HOURS BUT ARE INCONSISTENT WITH
INITIATION AND PLACEMENT. GENERALLY KEPT POPS ORIENTED FROM
NORTHWEST TO SOUTHEAST WITH THE FROPA.

THURSDAY THROUGH SATURDAY...UPPER RIDGE LOCATED OVER THE SOUTHERN
PLAINS TO THE SOUTHWEST ALONG WITH SURFACE HIGH PRESSURE DOMINATING
ACROSS THE MIDWEST WILL LEAD TO A GENERALLY DRY CONDITIONS THIS
WEEK.  WITH RIDGE PLACING FORECAST AREA WITHIN A WEAK NORTHWEST FLOW
REGIME...THERE ARE A COUPLE RIPPLES OF SHORTWAVES DURING THE WEEK
BUT LOOK TO REMAIN TO THE SOUTH OF IOWA. ONLY SLIGHT POPS ACROSS
THE SOUTH ON THURSDAY TO REFLECT THIS TREND.  NEXT BEST CHANCE
WILL BE SATURDAY WITH AN UPPER LEVEL LOW AND COLD FRONT TO PUSH
ACROSS THE STATE.

&&

.AVIATION...05/18Z
PRECIPITATION ACROSS NORTHWESTERN IOWA IS QUICKLY DISSIPATING AS
EXPECTED...AND HAVE REMOVED MENTION FROM SITES. CLOUDS WILL LINGER
THROUGH THE AFTERNOON...BUT CEILINGS WILL STAY VFR. COULD SEE
ADDITIONAL DEVELOPMENT LATE INTO THE AFTERNOON NEAR 00Z...BUT AM
UNCERTAIN AS TO TIMING AND LOCATION OF STORMS. HAVE TRENDED TOWARDS
STORMS WITH CB MENTION. NEXT BIG CONCERN WILL BE WITH POSSIBLE FOG
DEVELOPMENT AFTER 06Z. HAVE TRENDED VISIBILITIES LOWER...BUT WOULD
EXPECT MOST LIKELY LOCATION FOR FOG/DENSE FOG TO BE AT NORTHERN
SITES...KFOD...KMCW AND KALO.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL
LONG TERM...PODRAZIK
AVIATION...WILKINS
Hazardous weather outlook, Jul 5, 5:02 AM CDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
502 AM CDT TUE JUL 5 2011

IAZ004-024-086-061015-
EMMET-HUMBOLDT-WAPELLO-
502 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH WEDNESDAY
MORNING...BUT NO SEVERE WEATHER IS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

IAZ005>007-015>017-023-025>028-033>039-044>050-057>062-070>075-
081>085-092>097-061015-
KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
502 AM CDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE FORECAST THIS
AFTERNOON AND TONIGHT ACROSS THE AREA. LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LINGERING THUNDERSTORMS ARE POSSIBLE OVER THE FAR SOUTH WEDNESDAY
MORNING...BUT NO SEVERE WEATHER IS FORECAST AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Special weather statement, Jul 5, 10:01 AM CDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1001 AM CDT TUE JUL 5 2011

IAZ033-034-051600-
CALHOUN-SAC-
1001 AM CDT TUE JUL 5 2011

...STRONG THUNDERSTORMS IN NORTHWEST IOWA...

AT 957 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEROKEE COUNTY...
MOVING SOUTHEAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SCHALLER BY 1015 AM CDT...
  NEMAHA AND EARLY BY 1035 AM CDT...
  SAC CITY BY 1055 AM CDT...
  LYTTON AND 9 MILES NORTHWEST OF YETTER BY 1100 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

AW
Special weather statement, Jul 5, 1:48 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
148 PM CDT TUE JUL 5 2011

IAZ004>006-015-016-051945-
EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-
148 PM CDT TUE JUL 5 2011

...LINE OF STRONG STORMS TO IMPACT NORTHERN IOWA...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES NORTH OF
ESTHERVILLE TO 22 MILES NORTH OF ALGONA...MOVING SOUTHEAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF MODERATE
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SWEA CITY...          DOLLIVER...           BANCROFT...
  ARMSTRONG...          TITONKA...
  ESTHERVILLE AIRPORT...                      ESTHERVILLE...
  WODEN...              GRUVER...             WALLINGFORD...
  BURT...               WESLEY...             RINGSTED...
  LONE ROCK...          GRAETTINGER...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

AW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:36 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth39 min
Jul 5, 4:45 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright45 min
Jul 5, 5:43 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster47 min
Jul 5, 5:52 PM CDTTornado WarningDMXBoone, Webster23 min
Jul 5, 6:28 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.